Publications mathématiques de l'IHÉS

, Volume 120, Issue 1, pp 113–205 | Cite as

Affine Mirković-Vilonen polytopes



Each integrable lowest weight representation of a symmetrizable Kac-Moody Lie algebra \(\mathfrak{g}\) has a crystal in the sense of Kashiwara, which describes its combinatorial properties. For a given \(\mathfrak{g}\), there is a limit crystal, usually denoted by B(−∞), which contains all the other crystals. When \(\mathfrak{g}\) is finite dimensional, a convex polytope, called the Mirković-Vilonen polytope, can be associated to each element in B(−∞). This polytope sits in the dual space of a Cartan subalgebra of \(\mathfrak{g}\), and its edges are parallel to the roots of \(\mathfrak{g}\). In this paper, we generalize this construction to the case where \(\mathfrak{g}\) is a symmetric affine Kac-Moody algebra. The datum of the polytope must however be complemented by partitions attached to the edges parallel to the imaginary root δ. We prove that these decorated polytopes are characterized by conditions on their normal fans and on their 2-faces. In addition, we discuss how our polytopes provide an analog of the notion of Lusztig datum for affine Kac-Moody algebras. Our main tool is an algebro-geometric model for B(−∞) constructed by Lusztig and by Kashiwara and Saito, based on representations of the completed preprojective algebra Λ of the same type as \(\mathfrak{g}\). The underlying polytopes in our construction are described with the help of Buan, Iyama, Reiten and Scott’s tilting theory for the category \(\Lambda \text {\upshape -}\mathrm {mod}\). The partitions we need come from studying the category of semistable Λ-modules of dimension-vector a multiple of δ.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    C. Amiot, O. Iyama, I. Reiten and G. Todorov, Preprojective algebras and c-sortable words, Proc. Lond. Math. Soc. (3), 104 (2012), 513–539. MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    J. E. Anderson, A polytope calculus for semisimple groups, Duke Math. J., 116 (2003), 567–588. MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    I. Assem, Tilting theory – an introduction, in S. Balcerzyk et al. (eds.) Topics in Algebra, Part 1 (Warszawa, Poland, 1988), Banach Center Publ., vol. 26, pp. 127–180, 1990. Google Scholar
  4. 4.
    P. Baumann and J. Kamnitzer, Preprojective algebras and MV polytopes, Represent. Theory, 16 (2012), 152–188. MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    P. Baumann, T. Dunlap, J. Kamnitzer and P. Tingley, Rank 2 affine MV polytopes, Represent. Theory, to appear. Google Scholar
  6. 6.
    J. Beck, Convex bases of PBW type for quantum affine algebras, Commun. Math. Phys., 165 (1994), 193–199. CrossRefMATHGoogle Scholar
  7. 7.
    J. Beck and H. Nakajima, Crystal bases and two-sided cells of quantum affine algebras, Duke Math. J., 123 (2004), 335–402. MathSciNetMATHGoogle Scholar
  8. 8.
    J. Beck, V. Chari and A. Pressley, An algebraic characterization of the affine canonical basis, Duke Math. J., 99 (1999), 455–487. MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    A. Berenstein and A. Zelevinsky, Tensor product multiplicities, canonical bases and totally positive varieties, Invent. Math., 143 (2001), 77–128. MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    N. Bourbaki, Groupes et Algèbres de Lie, Hermann, Paris, 1968, chapitres 4, 5 et 6. MATHGoogle Scholar
  11. 11.
    A. Braverman and D. Gaitsgory, Crystals via the affine Grassmannian, Duke Math. J., 107 (2001), 561–575. MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    A. Braverman, M. Finkelberg and D. Gaitsgory, Uhlenbeck Spaces Via Affine Lie Algebra. The Unity of Mathematics, Progress in Mathematics, vol. 244, pp. 17–135, Birkhäuser, Boston, 2006. Google Scholar
  13. 13.
    T. Bridgeland, Spaces of stability conditions, in D. Abramovich et al. (eds.) Algebraic Geometry (Seattle, WA, USA, 2005), Proceedings of Symposia in Pure Mathematics, vol. 80, Part 1, pp. 1–21, Am. Math. Soc., Providence, 2009. CrossRefGoogle Scholar
  14. 14.
    A. B. Buan, O. Iyama, I. Reiten and J. Scott, Cluster structures for 2-Calabi-Yau categories and unipotent groups, Compos. Math., 145 (2009), 1035–1079. MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    P. Cellini and P. Papi, The structure of total reflection orders in affine root systems, J. Algebra, 205 (1998), 207–226. MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    W. Crawley-Boevey, Lectures on Representations of Quivers, Lecture Notes for a Course Given in Oxford in Spring 1992, available at
  17. 17.
    W. Crawley-Boevey, On the exceptional fibres of Kleinian singularities, Am. J. Math., 122 (2000), 1027–1037. MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    W. Crawley-Boevey and J. Schröer, Irreducible components of varieties of modules, J. Reine Angew. Math., 553 (2002), 201–220. MathSciNetMATHGoogle Scholar
  19. 19.
    T. Dunlap, Combinatorial Representation Theory of Affine \(\mathfrak{sl}_{2}\) via Polytope Calculus, PhD thesis, Northwestern University, 2010. Google Scholar
  20. 20.
    I. Frenkel, A. Malkin and M. Vybornov, Affine Lie algebras and tame quivers, Sel. Math. New Ser., 7 (2001), 1–56. MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    I. Frenkel and A. Savage, Bases of representations of type A affine Lie algebras via quiver varieties and statistical mechanics, Int. Math. Res. Not. 2003(28) (2003) 1521–1547. MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    P. Gabriel and A. V. Roiter, Representations of finite-dimensional algebras, in Algebra VIII, Encyclopaedia Math. Sci., vol. 73, Springer, Berlin, 1992, with a chapter by B. Keller. Google Scholar
  23. 23.
    S. Gaussent and P. Littelmann, LS galleries, the path model, and MV cycles, Duke Math. J., 127 (2005), 35–88. MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    I. M. Gelfand, R. M. Goresky, R. D. MacPherson and V. V. Serganova, Combinatorial geometries, convex polyhedra, and Schubert cells, Adv. Math., 63 (1987), 301–316. MathSciNetCrossRefGoogle Scholar
  25. 25.
    C. Geiß, B. Leclerc and J. Schröer, Rigid modules over preprojective algebras, Invent. Math., 165 (2006), 589–632. MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    C. Geiß, B. Leclerc and J. Schröer, Semicanonical basis and preprojective algebras. II: A multiplication formula, Compos. Math., 143 (2007), 1313–1334. MathSciNetMATHGoogle Scholar
  27. 27.
    C. Geiß, B. Leclerc and J. Schröer, Kac-Moody groups and cluster algebras, Adv. Math., 228 (2011), 329–433. MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    K. Ito, The classification of convex orders on affine root systems, Commun. Algebra, 29 (2001), 5605–5630. CrossRefMATHGoogle Scholar
  29. 29.
    K. Ito, Parametrizations of infinite biconvex sets in affine root systems, Hiroshima Math. J., 35 (2005), 425–451. MathSciNetMATHGoogle Scholar
  30. 30.
    K. Ito, A new description of convex bases of PBW type for untwisted quantum affine algebras, Hiroshima Math. J., 40 (2010), 133–183. MathSciNetMATHGoogle Scholar
  31. 31.
    O. Iyama and I. Reiten, Fomin-Zelevinsky mutation and tilting modules over Calabi-Yau algebras, Am. J. Math., 130 (2008), 1087–1149. MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    O. Iyama and I. Reiten, 2-Auslander algebras associated with reduced words in Coxeter groups, Int. Math. Res. Not., 2011(8) (2011), 1782–1803. MathSciNetMATHGoogle Scholar
  33. 33.
    Y. Jiang, Parametrizations of canonical bases and irreducible components of nilpotent varieties, Int. Math. Res. Not., to appear. Google Scholar
  34. 34.
    V. G. Kac, Infinite Dimensional Lie Algebras, 3rd ed., Cambridge University Press, Cambridge, 1990. CrossRefMATHGoogle Scholar
  35. 35.
    J. Kamnitzer, The crystal structure on the set of Mirković-Vilonen polytopes, Adv. Math., 215 (2007), 66–93. MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    J. Kamnitzer, Mirković-Vilonen cycles and polytopes, Ann. Math., 171 (2010), 245–294. MathSciNetCrossRefMATHGoogle Scholar
  37. 37.
    M. Kashiwara, On crystal bases, in Representations of Groups (Banff, AB, 1994), CMS Conf. Proc., vol. 16, pp. 155–197, 1995. Google Scholar
  38. 38.
    M. Kashiwara and Y. Saito, Geometric construction of crystal bases, Duke Math. J., 89 (1997), 9–36. MathSciNetCrossRefMATHGoogle Scholar
  39. 39.
    Y. Kimura, Affine Quivers and Crystal Bases, Master thesis, University of Kyoto, Japan, 2007. Google Scholar
  40. 40.
    A. King, Moduli of representations of finite dimensional algebras, Q. J. Math. Oxf. (2), 45 (1994), 515–530. CrossRefMATHGoogle Scholar
  41. 41.
    G. Lusztig, Canonical bases arising from quantized enveloping algebras, J. Am. Math. Soc., 3 (1990), 447–498. MathSciNetCrossRefMATHGoogle Scholar
  42. 42.
    G. Lusztig, Canonical bases arising from quantized enveloping algebras II, Prog. Theor. Phys. Suppl., 102 (1990), 175–201. MathSciNetCrossRefMATHGoogle Scholar
  43. 43.
    G. Lusztig, Quivers, perverse sheaves, and quantized enveloping algebras, J. Am. Math. Soc., 4 (1991), 365–421. MathSciNetCrossRefMATHGoogle Scholar
  44. 44.
    G. Lusztig, Affine quivers and canonical bases, Publ. Math. Inst. Hautes Études Sci., 76 (1992), 111–163. MathSciNetCrossRefMATHGoogle Scholar
  45. 45.
    G. Lusztig, Braid group action and canonical bases, Adv. Math., 122 (1996), 237–261. MathSciNetCrossRefMATHGoogle Scholar
  46. 46.
    I. Mirković and K. Vilonen, Geometric Langlands duality and representations of algebraic groups over commutative rings, Ann. Math., 166 (2007), 95–143. CrossRefMATHGoogle Scholar
  47. 47.
    D. Mumford, The Red Book of Varieties and Schemes, Lecture Notes in Mathematics, vol. 1358, Springer, Berlin, 1999. CrossRefMATHGoogle Scholar
  48. 48.
    D. Muthiah, Double MV cycles and the Naito-Sagaki-Saito crystal, Adv. Math. (2013). doi: 10.1016/j.aim.2013.02.019. MathSciNetGoogle Scholar
  49. 49.
    D. Muthiah and P. Tingley, Affine PBW bases and MV polytopes in rank 2, Sel. Math. (2012). doi: 10.1007/s00029-012-0117-z. Google Scholar
  50. 50.
    S. Naito, D. Sagaki and Y. Saito, Toward Berenstein-Zelevinsky data in affine type A, parts I and II, in S. Ariki et al. (eds.) Representation Theory of Algebraic Groups and Quantum Groups ’10 (Nagoya, Japan, 2010), Contemp. Math., vol. 565, pp. 143–216, Am. Math. Soc., Providence, 2012. CrossRefGoogle Scholar
  51. 51.
    S. Naito, D. Sagaki and Y. Saito, Toward Berenstein-Zelevinsky data in affine type A. Part III. Symmetries, integrable systems and representations, in K. Iohara et al. (eds.) Springer Proceedings in Mathematics and Statistics (Tokyo, Japan; Lyon, France, 2011), vol. 40, pp. 361–402, Springer, Berlin, 2013. Google Scholar
  52. 52.
    M. Reineke, The Harder-Narasimhan system in quantum groups and cohomology of quiver moduli, Invent. Math., 152 (2003), 349–368. MathSciNetCrossRefMATHGoogle Scholar
  53. 53.
    C. M. Ringel, The preprojective algebra of a quiver, in I. Reiten (ed.) Algebras and Modules II, Eighth International Conference on Representations of Algebras (Geiranger, Norway, 1996), CMS Conf. Proc., vol. 24, pp. 467–480, Am. Math. Soc., Providence, 1998. Google Scholar
  54. 54.
    C. M. Ringel, The preprojective algebra of a tame quiver: the irreducible components of the module varieties, in E. L. Green et al. (eds.) Trends in the Representation Theory of Finite Dimensional Algebras (Seattle, WA, USA, 1997), Contemp. Math., vol. 229, pp. 293–306, Am. Math. Soc., Providence, 1998. CrossRefGoogle Scholar
  55. 55.
    A. Rudakov, Stability for an Abelian category, J. Algebra, 197 (1997), 231–245. MathSciNetCrossRefMATHGoogle Scholar
  56. 56.
    Y. Saito, PBW basis of quantized universal enveloping algebras, Publ. Res. Inst. Math. Sci., 30 (1994), 209–232. MathSciNetCrossRefMATHGoogle Scholar
  57. 57.
    Y. Sekiya and K. Yamaura, Tilting theoretical approach to moduli spaces over preprojective algebras, Algebr. Represent. Theory (2012). doi: 10.1007/s10468-012-9380-0. MATHGoogle Scholar
  58. 58.
    S. Shatz, The decomposition and specialization of algebraic families of vector bundles, Compos. Math., 35 (1977), 163–187. MathSciNetMATHGoogle Scholar

Copyright information

© IHES and Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  1. 1.Institut de Recherche Mathématique AvancéeUniversité de Strasbourg et CNRSStrasbourg CedexFrance
  2. 2.Department of MathematicsUniversity of TorontoTorontoCanada
  3. 3.Department of Mathematics and StatisticsLoyola University ChicagoChicagoUSA

Personalised recommendations